Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Birmingham, AL

May 21, 2004Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2004, 3:31 PM CDT for Montgomery County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 3:31 PM CDT (20:31 UTC)
Expired
May 21, 2004, 4:00 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212031
SVRBHM
ALC101-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT MEIGS...MOVING EAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MATHEWS.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3234 8622 3220 8604 3230 8596 3239 8604
          3242 8616

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 PM CDT, 44 minutes earlier.

Area forecast discussion, May 21, 2:47 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT FRI MAY 21 2004

.SYNOPSIS...A FAIRLY STAGNANT EARLY SUMMER WEATHER PATTERN IS
EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD.  RAIN CHANCES WILL
BE BEST THROUGH SATURDAY...AND THEN AGAIN LATE IN THE FORECAST
PERIOD...WITH A MAINLY DRY PATTERN EXPECTED SUNDAY THROUGH
WEDNESDAY.  TEMPERATURES ARE EXPECTED TO CONTINUE ABOVE NORMAL.
&&

.SHORT TERM...(TONIGHT THROUGH MONDAY) LAST NIGHTS 00Z RUN DID A
GOOD JOB OF FORECASTING THE AFTERNOON CONVECTION TODAY...EVEN BETTER
THAN THE MORNING RUN TODAY.  IT WILL BE INTERESTING TO SEE IF DIURNAL
DIFFERENCES IN THE MODELS CONTINUE. SHOWERS AND THUNDERSTORMS FORMING
IN A JUICY AND UNSTABLE POOL OF AIR...IN AN AREA WEVE ANALYZED AS
MODERATELY SUPPORTIVE OF WET MICROBURST ACTIVITY.  EXPECT THIS
ACTIVITY TO CONTINUE INTO THE EVENING HOURS...AND BE RESTRICTED
MAINLY TO THE FAR SOUTHEASTERN COUNTIES.  TO THE NORTH AND WEST...
WILL TAPER POPS DOWN QUICKLY FOR THE EVENING HOURS.

BEYOND TONIGHT...THE BIG QUESTION IS IF THERE WILL BE REPEAT ACTION
TOMORROW.  ETA/META SOMEHOW ERODE THE AXIS OF PRECIPITABLE WATER...
AS A WEAK NORTHWARD ADVECTING POOL...WHEREAS THE GFS MAINTAINS A
GOOD AXIS OF HIGH PW ACROSS THE AREA.  WATER VAPOR LOOP OF THE
LAST 24 HOURS SHOWS GENERALLY DECREASING VALUES...AS GENERALLY DRIER
AIR ROTATES IN FROM THE NORTHEAST.  AM INCLINED THEN TO LEAN MORE
TOWARDS MESOETA PRECIP CHANCES TOMORROW.  THE DIFFERENCES CONTINUE
OUT INTO MONDAY...AND AGAIN...INCLINED TO GO MORE WITH ETA
SOLUTION. AS A RESULT...WILL GO AT OR ABOVE DAYTIME GUIDANCE...AND
BLEND OVERNIGHT LOWS.
&&

.LONG TERM...(TUESDAY THROUGH FRIDAY) NOT GOING TO MAKE MANY WAVES
IN THE EXTENDED...AND WILL LEAVE THE FORECAST ALONE FOR THE MOST
PART.  HAVE SOME DOUBTS AS TO THE EROSION OF THE RIDGE AND INFLUX
OF COOLER AIR...TROUGH...AND COLD FRONT...NEXT THURSDAY.  FOR
NOW...WILL LEAN TOWARDS PERSISTENCE...AND WAIT FOR RUN TO RUN
INDICATIONS BEFORE WE INTRODUCE HOPES FOR COOLER WEATHER.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 68 89 68 88 68 /  5 30  5 10
MONTGOMERY 69 90 68 90 67 / 20 20  5  5
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, May 21, 1:35 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI MAY 21 2004

ALZ011>015-017>050-221821-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FEW STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE SOUTHEASTERN COUNTIES OF OUR AREA PARTICULARLY EAST OF
INTERSTATE 65 AND SOUTH OF INTERSTATE 85.  WITH THESE
THUNDERSTORMS...EXPECT LOCALLY HEAVY RAINFALL AS THESE STORMS ARE
SLOW MOVING IN NATURE.  IN SOME OF THE STRONGER THUNDERSTORMS...GUSTY
WINDS UP TO 35 MPH AND STREET FLOODING WILL BE POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 21, 12:57 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT FRI MAY 21 2004

ALZ050-211830-
BARBOUR-
1257 PM CDT FRI MAY 21 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 130
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BATESVILLE.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH
130 PM CDT.

LAT...LON 3197 8546 3184 8530 3199 8511 3206 8536
Special weather statement, May 21, 1:41 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT FRI MAY 21 2004

ALZ048-211915-
RUSSELL-
141 PM CDT FRI MAY 21 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 215
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GLENVILLE...AND WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GLENVILLE AND
PITTSVIEW THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3216 8525 3207 8518 3223 8485 3227 8523
Special weather statement, May 21, 2:35 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT FRI MAY 21 2004

ALZ048-212000-
RUSSELL-
235 PM CDT FRI MAY 21 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 300
PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LADONIA...MOVING NORTH NEAR 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PHENIX CITY...FORT
MITCHELL AND LADONIA THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 21, 2:58 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI MAY 21 2004

ALZ047-212030-
LEE-
258 PM CDT FRI MAY 21 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 330 PM
CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR SALEM...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM THROUGH 330 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 21, 3:25 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT FRI MAY 21 2004

ALZ044-212100-
MONTGOMERY-
325 PM CDT FRI MAY 21 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
400 PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOUNT MEIGS.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS THROUGH
400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.